Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

August 22, 2021Appomattox County, Virginia

NWS Blacksburg, VA issued this special weather statement at Aug 22, 2021, 9:07 PM EDT for Appomattox County, Virginia. It was in force for 23 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2021, 9:07 PM EDT (01:07 UTC)
Expired
Aug 22, 2021, 9:30 PM EDT
In force
23 min
Issued by
NWS Blacksburg, VA
Hail
0.50 in
Wind
40

County Appomattox County, VA

The radar

The Roanoke radar (KFCX), 136 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 9:19 PM EDTTSTM WND DMG1 S Appomattox, VAONE TREE REPORTED DOWN ALONG COUNTY ROAD 727 NEAR APPOMATTOX HIGH SCHOOL.
Aug 22, 9:28 PM EDTTSTM WND DMG4 Se Spout Spring, VATREE REPORTED DOWN AT THE INTERSECTION OF DOUBLE BRIDGES ROAD AND SALEM ROAD.
Aug 22, 9:28 PM EDTTSTM WND DMG4 W Evergreen, VAA TREE DOWN ON A POWERLINE ALONG THE 4300 BLOCK OF PROMISE LAND ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.1 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2021-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2021-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1665 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

244 
WWUS81 KRNK 230107
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
907 PM EDT Sun Aug 22 2021
 
VAZ046-059-230130-
Charlotte VA-Appomattox VA-
907 PM EDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of 
southeastern Appomattox and northwestern Charlotte Counties through
930 PM EDT...

At 906 PM EDT, Doppler radar was tracking a strong thunderstorm over
Appomattox National Historic Park, or over Appomattox, moving
southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Appomattox...
Red House...
Pamplin City...
Madisonville...
Appomattox National Historic Park...
Hixburg...
and Wren.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3726 7868 3721 7869 3719 7868 3719 7864
      3717 7864 3709 7886 3712 7886 3720 7882
      3721 7885 3724 7886 3725 7888 3742 7890
      3745 7877 3732 7863
TIME...MOT...LOC 0106Z 331DEG 17KT 3736 7880 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

RS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 22, 7:11 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 22, 7:11 PM EDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
711 PM EDT Sun Aug 22 2021

.SYNOPSIS...
Heat builds over the next few days with a daily threat of afternoon
showers and thunderstorms.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 705 PM EDT Sunday...

Still a few lingering very isolated showers remaining across the
CWA this evening. Overall, seeing a downtrend in the activity
and expect this trend to continue into sunset as we lose
heating/instability. Still expecting fog to build in by early
morning for the valleys and linger an hour or two after sunrise
before burning off.

Did not make any significant changes to the forecast during
this update.

As of 113 PM EDT Sunday...

Heating of the airmass combined with low level convergence,
albeit weak, plus some upper energy moving across the central
piedmont of VA has already led to a few showers popping from
near the Blue Ridge east over the VA piedmont.

Will likely see activity stay widely scattered into the
afternoon with some stronger storms possible especially after
2-3pm. SBCAPEs per mesoanalysis already running in the 1000 to
2000 J/kg range, with DCAPEs over 1000 J/kg. Severe threat is
limited but would not be surprised to see some gusty winds,
small hailers from a few storms, possibly 1-4 severe gusts or
hailers.

Otherwise, will see activity subside toward late evening as main
energy aloft exits east. High pressure works in from the
west/northwest Monday, and some warming aloft should limit storm
development, but a couple of models hint at isolated pop up
storms in the afternoon, especially north of U.S. 460, and more
so over I-64, as weak vort moves across.

Lows tonight stay on warmer side, with lower to mid 60s west to
upper 60s east. Fog looks likely again in the valleys tonight,
unless we get some thicker higher clouds, but not banking on
that.

Sunshine expected more on Monday though the NAM seems to bring
more clouds toward WV, but since high pressure aloft building
in, not seeing this. Highs again running about 5 degrees above
normal with lower to mid 80s west, to lower 90s east.

Forecast confidence is high for most, except coverage of storms
tomorrow.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 145 PM EDT Sunday...

     Hot, Humid, and Increasing Rain Chances By Wednesday....

Ridging over the southern Plains pushes surface high pressure into
the region Monday night into Tuesday. The overall forecast for this
part of the short term is mostly dry, besides some isolated
development, as PWATs remain below 1.5 inches. Instead of rain and
clouds, we receive above normal temperatures.

Shifting influence from our west to our east Wednesday sees a change
in forecast: ridging in the Atlantic will start to push moisture in
off the Atlantic mid week. This easterly flow laden with moisture
will work with the ample warm conditions to get diurnal storm
chances really going. Look for areas along the mountains to serve as
a starting point most days thanks to differential heating. Little
organization is expected with these storms, so overall POPs remain
low during the afternoons as coverage will be staying widely
scattered. The good news is that the added cloud cover from these
should help limit as much heating from taking place.

Forecast confidence high.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 145 PM EDT Sunday...

    ...Increased Diurnal Rain Chances With Persistent Atlantic
Flow...

Persistent flow with high pressure off the Atlantic Coast will keep
easterly flow going into the later half of the work week. This means
repeating diurnal shower and thunder storm chances. Likewise,
temperatures will continue to remain above normal.

Discrepancies still exist on the weekend, though ensembles are
helping paint the main picture of ridging/high pressure holding over
the area for us, limiting trough interactions with the northern
stream. That said, the best day for influence with the inbound
trough currently looks to be late weekend during Sunday, into the
start of next work week.

Forecast confidence moderate.

&&

.AVIATION /23Z SUNDAY THROUGH FRIDAY/...
As of 710 PM EDT Sunday...

High confidence forecast in VFR conditions through much of the
period. Exceptions will be fog forming late tonight at
LWB/BCB/BLF and perhaps LYH/DAN as showers/storms moistened the
area this afternoon. Confidence highest at LWB with LIFR to
VLIFR after 09z, IFR at BLF and tempo MVFR at BCB/LYH/DAN.

After any fog/low clouds Monday morning erode, expect VFR.

Extended Aviation Discussion...

Mostly VFR flight conditions are expected to persist through
the week. Coverage of showers and thunderstorms in the
afternoons will remain isolated. Likewise, typical morning fog
is expected, so the usual sites like KLWB may likely get some
sub MVFR visibility. Wednesday and Thursday may see an uptick in
storm coverage, but still mainly scattered.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...SH/WP
NEAR TERM...BMG/WP
SHORT TERM...ET/RR
LONG TERM...ET/RR
AVIATION...BMG/WP
Hazardous weather outlook, Aug 22, 2:11 PM EDT, 6 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
211 PM EDT Sun Aug 22 2021

NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508-
231815-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
211 PM EDT Sun Aug 22 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-VAZ043>047-058-059-231815-
Stokes-Rockingham-Caswell-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
211 PM EDT Sun Aug 22 2021

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 22, 9:07 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
907 PM EDT Sun Aug 22 2021

VAZ046-059-230130-
Charlotte VA-Appomattox VA-
907 PM EDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of
southeastern Appomattox and northwestern Charlotte Counties through
930 PM EDT...

At 906 PM EDT, Doppler radar was tracking a strong thunderstorm over
Appomattox National Historic Park, or over Appomattox, moving
southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Appomattox...
Red House...
Pamplin City...
Madisonville...
Appomattox National Historic Park...
Hixburg...
and Wren.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3726 7868 3721 7869 3719 7868 3719 7864
      3717 7864 3709 7886 3712 7886 3720 7882
      3721 7885 3724 7886 3725 7888 3742 7890
      3745 7877 3732 7863
TIME...MOT...LOC 0106Z 331DEG 17KT 3736 7880

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 9:22 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell, Charlotte, Halifax53 min

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.